Skip to content

Toxic Chemical Health Hazard – Synthetic Opioid Poisoning (illicit drug use): Massachusetts

2017/02/12

AMNESIA BILATERAL HIPPOCAMPAL ISCHEMIA – USA: (MA) ILLICIT DRUG USE, TOXIN SUSPECTED, 2012-2016, REQUEST FOR INFORMATION
***************
Published Date: 2017-02-11 13:29:08
Subject: PRO/EDR> Amnesia, b/l hippocampal ischemia – USA: (MA) illicit drug use, toxin susp., RFI
Archive Number: 20170211.4831644

Date: Fri 10 Feb 2017
From: Jed Barash <jed.barash@state.ma.us> [edited]

In a recent issue of Morbidity and Mortality Weekly Reports, Drs Barash, Somerville, and DeMaria identified an unusual cluster involving 14 cases of amnesia associated with recent, complete bilateral hippocampal ischemia on MRI [1].

All patients presented to hospitals in eastern Massachusetts between 2012 and 2016. There was a strong history of substance use in these patients, and 13 of the 14 patients had either a history of opioid use or a positive toxicology screen for opioids on presentation. Extrahippocampal involvement was noted in a number of the cases. The clustering, relatively young age (19­52 years), and significant substance use associated of these patients warrants, according to MMWR, “broader surveillance to determine whether this represents an emerging syndrome related to substance use or other causes, including introduction of a toxic substance.”

Clinicians that identify similar cases or have questions are urged to contact Dr Jed Barash (<jed.barash@state.ma.us>).

[1. Barash JA, Somerville N, DeMaria A Jr. Cluster of an Unusual Amnestic Syndrome — Massachusetts, 2012-2016. MMWR Morb Mortal Wkly Rep 2017;66:76-79. DOI: http://dx.doi.org/10.15585/mmwr.mm6603a2.]


Communicated by:
Jed Barash, MD, MHS
Medical Director,
Lawrence F. Quigley Memorial Hospital
Soldiers’ Home, Chelsea, MA
<jed.barash@state.ma.us>

[The following has been extracted from the reference above:

“In November 2015, a neurologist in the Boston, Massachusetts, area reported 4 cases of an uncommon amnestic syndrome involving acute and complete ischemia of both hippocampi, as identified by magnetic resonance imaging (MRI), to the Massachusetts Department of Public Health (MDPH) (1). A subsequent e-mail alert, generated by the Massachusetts Board of Registration in Medicine and sent to relevant medical specialists (including neurologists, neuroradiologists, and emergency physicians), resulted in the identification of 10 additional cases that had occurred during 2012-2016. [14 cases of the 25 patients (56 percent), generated by the e-mail alert, dating back to 2008, met the case definition (Table 1).] All 14 patients (mean and median age = 35 years) had been evaluated at hospitals in eastern Massachusetts. Thirteen of the 14 patients underwent routine clinical toxicology screening at the time of initial evaluation; 8 tested positive for opioids, 2 for cocaine, and 2 for benzodiazepines. Apart from sporadic cases (2-6), this combination of clinical and imaging findings has been reported rarely. The apparent temporospatial clustering, relatively young age at onset (19-52 years), and associated substance use among these patients should stimulate further case identification to determine whether these observations represent an emerging syndrome related to substance use or other causes (e.g., a toxic exposure).”

“In addition to bilateral hippocampal ischemia (Figure), 9 patients also exhibited ischemic changes in one or more, often asymmetric extra-hippocampal regions, primarily in the subcortical and posterior areas (Table 2). Follow-up MRI in one patient, at 5 weeks, demonstrated complete resolution of the initial abnormalities; in 2 other patients, at 13 and 22 months after onset, MRI revealed residual, bilateral hippocampal volume loss.”

Discussion
———-
“The combination of clinical findings described in this report has previously been reported rarely and in isolation, associated with isolated cocaine use, influenza, and carbon monoxide poisoning (2-6). This cluster of amnestic syndrome associated with bilateral complete hippocampal ischemia is unusual given the absence of a readily identifiable etiology, the temporospatial clustering, relatively young patient age, and extensive substance use among affected persons.

“Cardiopulmonary, cerebrovascular, or other mechanisms might serve as plausible explanations underlying certain findings. Hypoxemic injury to the relatively vulnerable hippocampal regions, for example, has been raised as one possibility (10). However, further case identification and reporting are needed to determine whether these combined observations represent an emerging syndrome related to substance use or other causes (e.g., a toxic exposure).

“The findings in this report are subject to at least 3 limitations. 1st, information was obtained from medical records from several different facilities, and differences in documentation and medical assessment across patients limited the consistent characterization of variables. 2nd, this investigation was intended to establish the existence of the case cluster and generate hypotheses about possible associated exposures. A case-control study could more rigorously test potential associations. Finally, the identification of cases required that MRI of the head had been performed during patient work-up, which might not be consistently performed by medical providers for various reasons.

“MRI of the head, toxicology screening, and neurologic consultation should be considered in all adults aged ≥18 years with sudden-onset amnesia, particularly in patients with altered consciousness. Advanced laboratory testing, including testing for synthetic opioids (e.g., fentanyl) and their analogues, as well as extraneous substances not assessed in these reported cases, might further clarify an association with substance use.”

The entire article, including the Tables, Figure and references, is available at the source URL.

Dr. Barash would appreciate clinicians who have seen similar cases or have questions to contact him at <jed.barash@state.ma.us>. – Mod.ML

A HealthMap/ProMED-mail map can be accessed at: http://healthmap.org/promed/p/224.]

………………………………………….lm/ml/ec/dk

See Also

Carfentanil overdose – Canada (BC): fatality, alert 20170202.4811717
Carfentanil overdose – USA (PA): fatality, alert 20170114.4764919

Source:
A ProMED-mail post
ProMED-mail is a program of the International Society for Infectious Diseases


Related

Amnesia affecting some opioid abusers
Synthetic Fentanyl Fueling Surge in Overdose Deaths: CDC
Powerful Animal Drug Linked to Spike in Overdoses in Cincinnati 


Reference

NIKONENKO, ALEXANDER G., LIDIJA RADENOVIC, PAVLE R. ANDJUS, and GALYNA G. SKIBO. “Structural Features of Ischemic Damage in the Hippocampus.” THE ANATOMICAL RECORD 292 (2009): 1914-1921.

Hypoxic-Ischemic Brain Injury
Arciniegas, D., and CBIST FANPA. “Hypoxic-ischemic brain injury.” (2012).

Advertisements
Leave a Comment

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s